Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 284, NWS Shreveport, LA

August 12, 2012Bienville Parish, Jackson Parish, Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 12, 2012, 11:51 AM CDT for Bienville Parish, Jackson Parish, Lincoln Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2012, 11:51 AM CDT (16:51 UTC)
Expired
Aug 12, 2012, 12:45 PM CDT
In force
54 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bienville Parish, LA, Jackson Parish, LA, Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 4.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2859 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS54 KSHV 121651
SVRSHV
LAC013-049-061-121745-
/O.NEW.KSHV.SV.W.0284.120812T1651Z-120812T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT SUN AUG 12 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHERN LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...RUSTON...GRAMBLING...
  EAST CENTRAL BIENVILLE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 1245 PM CDT

* AT 1149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF GRAMBLING...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIMSBORO...QUITMAN AND CHOUDRANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3257 9248 3230 9252 3237 9288 3253 9287
TIME...MOT...LOC 1651Z 278DEG 9KT 3244 9282

$$

06
1 follow-up statement
350 
WWUS54 KSHV 121732
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1232 PM CDT SUN AUG 12 2012

LAC013-121735-
/O.CAN.KSHV.SV.W.0284.000000T0000Z-120812T1745Z/
BIENVILLE LA-
1232 PM CDT SUN AUG 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR BIENVILLE PARISH IS
CANCELLED...

LAT...LON 3254 9274 3257 9248 3230 9252 3234 9273
TIME...MOT...LOC 1725Z 283DEG 10KT 3237 9267

$$

LAC049-061-121745-
/O.CON.KSHV.SV.W.0284.000000T0000Z-120812T1745Z/
LINCOLN LA-JACKSON LA-
1232 PM CDT SUN AUG 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR JACKSON AND LINCOLN PARISHES...

AT 1224 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH JUST EAST OF QUITMAN. 
ANOTHER STRONG THUNDERSTORM WAS JUST WEST OF RUSTON THAT SPLIT OFF 
FROM THE PREVIOUS THUNDERSTORM. THUNDERSTORMS WERE MOVING EAST AT 15 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COMMUNITIES TO THE EAST AND SOUTHEAST OF QUITMAN...AND NEAR 
GRAMBLING AND RUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CLOUD TO GROUND LIGHTNING WILL BE 
OCCURRING. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3254 9274 3257 9248 3230 9252 3234 9273
TIME...MOT...LOC 1725Z 283DEG 10KT 3237 9267

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:16 AM CDT, 35 minutes earlier.

Area forecast discussion, Aug 12, 11:16 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1116 AM CDT SUN AUG 12 2012

.DISCUSSION...

HAVE MADE ADJUSTMENTS TO THE FORECAST FOR THE FOUR STATE REGION
DUE TO THE DEVELOPMENT OF CONVECTION ALONG AND AHEAD OF A WARM
FRONT. THE FRONT EXTENDED FROM EAST CENTRAL TEXAS AND ARCHED INTO
NORTHWEST AND INTO LOWER PARTS OF NORTH CENTRAL LOUISIANA. WEAK
SURFACE LOW PRESSURE WAS CENTERED OVER DEEP EAST TEXAS. CONVECTION
IS EXPECTED TO INCREASE DURING THE DAY WITH WARMING TEMPERATURES
AND THE APPROACH OF A SHORT WAVE TROUGH OF LOW PRESSURE ACROSS THE PLAINS
AND INTO NORTH TEXAS. WATER VAPOR LOOP AND SATELLITE DATA
INDICATED A SMALL ROTATION OVER THE RED RIVER VALLEY OF SOUTH
CENTRAL OKLAHOMA TO THE NORTHEAST SIDE OF SURFACE LOW PRESSURE
IN WESTERN SECTIONS OF NORTH CENTRAL TEXAS. THIS DISTURBANCE WILL BE
MOVING SOUTHEAST ALONG THE SURFACE BOUNDARY IN NORTH TEXAS AND LOUISIANA
PRODUCING ADDITIONAL SHOWERS AND THUNDERSTORMS. /06/

&&

.AVIATION...

WARM FRONT CURRENTLY ACROSS CENTRAL LA AND E CENTRAL TX TO CONTINUE
LIFTING N TODAY. THE FOUR STATE AREA...WILL BE ON THE SOUTH END OF A
500 MB SHORT WAVE TRAVERSING ACROSS MISSOURI AND ARKANSAS THIS
AFTERNOON AND EVENING. THIS SHORT WAVE WILL TRIGGER ISOLATED
CONVECTION OVER THE FOUR STATE AREA THIS AFTERNOON AND EVENING. AM
MAINLY CONCERNED WITH THE TAFS SITES OF KTXK...KSHV...KELD...AND
KMLU AS FAR AS THE CONVECTION GOES. MAY INTRODUCE SOME CONVECTION
IN THESE TAF LOCATIONS IF THE CONVECTION WARRANTS LATER TODAY.
CLDS SHOULD BE MOSTLY VFR THROUGH THE FORECAST PERIOD...BUT
ISOLATED LOCALES MAY SEE MVFR CIGS LATE TONIGHT OR MONDAY MORNING.
VSBY SHOULD BE UNRESTRICTED EXCEPT IN TSRA. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  76  96  75  97 /  30  40  30  20  20
MLU  95  73  94  73  95 /  30  30  40  20  20
DEQ  94  72  96  67  94 /  30  40  20  10  10
TXK  94  73  97  72  95 /  30  40  30  10  10
ELD  95  72  95  71  94 /  30  30  30  20  10
TYR  99  76  99  75  97 /  20  40  30  10  20
GGG  98  76  98  75  97 /  20  40  30  10  20
LFK  99  75  97  75  98 /  20  20  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/03
Hazardous weather outlook, Aug 12, 6:13 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
613 AM CDT SUN AUG 12 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>151-121700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-CALDWELL-
MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
613 AM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE TODAY...MAINLY OVER NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...NEAR AN UPPER LEVEL
DISTURBANCE THAT WILL SHIFT SOUTHEAST INTO THE REGION FROM THE
NORTHWEST. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER
THIS AFTERNOON AND EVENING OVER CENTRAL AND EASTERN
OKLAHOMA...NEAR A WEAK COOL FRONT THAT WILL DRIFT SOUTHEAST. THESE
STORMS SHOULD BEGIN TO TRACK SOUTH SOUTHEAST INTO SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS AFTER
MIDNIGHT...POSSIBLY AFFECTING EXTREME NORTHWEST LOUISIANA JUST
BEFORE DAYBREAK MONDAY. GIVEN THE STRONG INSTABILITY AT THE
SURFACE AND ALOFT NEAR THE FRONTAL BOUNDARY...SOME OF THESE STORMS
MAY BECOME SEVERE LATER TONIGHT OVER NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...WITH DAMAGING WINDS AND
MARGINALLY SEVERE HAIL POSSIBLE. THESE STORMS SHOULD GRADUALLY
WEAKEN LATE AS THEY CONTINUE ADVANCING WELL AWAY FROM THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA MONDAY...FOCUSING NEAR REMNANT OUTFLOW BOUNDARIES FROM
THUNDERSTORMS EARLY MONDAY MORNING...AS WELL AS A WEAK COOL FRONT
THAT WILL BECOME STATIONARY NEAR THE INTERSTATE 20 CORRIDOR OF
EAST TEXAS AND NORTH LOUISIANA BY MONDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS CAN NOT BE RULED OUT MONDAY AFTERNOON DURING PEAK
HEATING...WITH DAMAGING WINDS THE PRIMARY THREAT. THIS WEAK FRONT
WILL ALSO FOCUS ISOLATED SHOWERS AND THUNDERSTORMS TUESDAY...WITH
SCATTERED THUNDERSTORMS WEDNESDAY...ESPECIALLY AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE NORTHWEST. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NEAR THE FRONT...WITH
ADDITIONAL STORMS AFFECTING THE AREA THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...MAY BE NEEDED TONIGHT OVER NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...AND SOUTHEAST OKLAHOMA.

LAZ017>020-022-TXZ152-153-165>167-121700-
SABINE LA-NATCHITOCHES-WINN-GRANT-LA SALLE-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
613 AM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL RISE INTO THE MID AND UPPER
90S...WHICH WHEN COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT
INDICES BETWEEN 100 AND 105 DEGREES. THOSE THAT ARE OUTSIDE SHOULD
DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM THE HEAT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT
ACROSS DEEP EAST TEXAS AND THE SOUTHERN SECTIONS OF NORTHCENTRAL
LOUISIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY...AS
OUTFLOW BOUNDARIES FROM SHOWERS AND THUNDERSTORMS THAT MOVE INTO
THE AREA MONDAY MORNING WILL FOCUS ADDITIONAL DEVELOPMENT
ESPECIALLY AS DAYTIME HEATING INTENSIFIES. ISOLATED STRONG
THUNDERSTORMS CAN NOT BE RULED OUT MONDAY...WITH STRONG DAMAGING
WINDS POSSIBLE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE TUESDAY AND ESPECIALLY WEDNESDAY...AS AN UPPER
LEVEL DISTURBANCE APPROACHES THE AREA FROM THE NORTHWEST NEAR A
WEAK FRONTAL BOUNDARY OVER EAST TEXAS AND EXTREME NORTHERN
LOUISIANA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY NEAR AND SOUTH OF THE FRONT...WITH ADDITIONAL STORMS
AFFECTING THE AREA THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

15

In the hours before

Special weather statement, Aug 12, 11:40 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CDT SUN AUG 12 2012

LAZ005-012-013-121745-
BIENVILLE-JACKSON-LINCOLN-
1140 AM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARCADIA...SIMSBORO...GRAMBLING AND RUSTON...

AT 1134 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ARCADIA...OR 10
MILES SOUTHWEST OF GRAMBLING...MOVING EAST AT 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

20

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.